Sildenafil Citrate Overdose in a 3-Month Postterm Premature Infant With Pulmonary Artery Hypertension

Pediatr Emerg Care. 2021 Dec 1;37(12):e866-e867. doi: 10.1097/PEC.0000000000002472.

Abstract

Objective: We aimed to describe a case of prematurely born infant with accidental sildenafil overdose.

Methods: This was a retrospective case report followed with chart and literature review.

Main findings: A prematurely born infant with moderate bronchopulmonary dysplasia, corrected congenital heart disease, and pulmonary hypertension presented with an accidental sildenafil overdose. Despite the relatively high dose in this medically frail infant and the long elimination half-life of sildenafil in infants, the symptoms of sildenafil overdose in our patient were only mild. After a short and uneventful period of observation in the hospital, the patient was discharged home.

Conclusions: Sildenafil overdose can cause serious symptoms such as hypotension. However, in our case, the sildenafil overdose was well tolerated, even by a young patient with underlying heart and lung disease. We show that choices in the management of sildenafil intoxication can be made based on the knowledge of sildenafil pharmacokinetics in young children.

Publication types

  • Case Reports

MeSH terms

  • Child
  • Child, Preschool
  • Humans
  • Hypertension, Pulmonary* / chemically induced
  • Hypertension, Pulmonary* / drug therapy
  • Infant
  • Infant, Newborn
  • Infant, Premature
  • Pulmonary Artery*
  • Retrospective Studies
  • Sildenafil Citrate

Substances

  • Sildenafil Citrate